In this episode, I’ll discuss medications that may increase weakness and impair neuromuscular transmission in patients with myasthenia gravis.
Myasthenia Gravis is a neuromuscular junction disease that results from the production of autoantibodies directed against the nicotinic acetylcholine receptor.
The Myasthenia Gravis Foundation of America keeps a list of medications that may potentially exacerbate myasthenia symptoms on their website, myasthenia.org. This type of document is a pattern that follows for many other relatively rare conditions – I always look for a foundation website with resources for healthcare professionals when I encounter a patient with a rare medical condition.
Some of the medication classes that are of potential concern in patients with myasthenia gravis are antimicrobials, cardiovascular drugs, antiepileptic drugs, hormonal medications, ophthalmic medications, psychoactive medications.
The classes of medications that have the most well-established reasons for avoiding use in patients with myasthenia gravis are magnesium, aminoglycosides and neuromuscular blocking agents.
Magnesium inhibits release of acetylcholine thus interfering with neuromuscular transmission. Increased myasthenia symptoms occur more often with parenteral magnesium, but oral magnesium has also been reported to be problematic. For this reason, parenteral magnesium is relatively contraindicated in patients with myasthenia gravis.
Aminoglycoside antibiotics are known to impair neuromuscular transmission and produce clinically significant weakness. Neomycin is the most potent and tobramycin the least potent in terms of interfering with neuromuscular transmission.
Even small amounts of non-depolarizing neuromuscular blockers can produce profound and lasting amounts of neuromuscular blockade in patients with myasthenia gravis. Patients with myasthenia gravis are less sensitive to the depolarizing neuromuscular blocker succinylcholine, and some providers use this drug when needed for facilitating endotracheal intubation.
There is considerably less clarity of data for using medications other than aminoglycosides and non-depolarizing neuromuscular blockers in patients with myasthenia gravis.
There are case reports and in vitro data implicating virtual every class of antibiotic in causing weakness or neuromuscular transmission dysfunction.
When choosing an antibiotic in these patients I consider the following statement from the Myasthenia Gravis Foundation of America document:
If a patient requires antibiotic treatment for an infection then the appropriate drugs should be utilized. When managing patients with junctional disease it simply behooves the clinician to remain alert to the potential for clinically significant adverse effects, especially if the patient becomes weaker in the setting of antibiotic use.
Most other medications that have been associated with weakness in case reports or in vitro are used with caution in patients with myasthenia gravis. This includes beta blockers, phenytoin, gabapentin, fluroquinolones, and procainamide. But what does “use with caution mean?” There is no universal definition but to me, this means there must be a compelling reason to use the medications, the absence of an equivalent alternative, and monitoring of the patient.
Avoiding all medications with a case report or theoretical link to worsening myasthenia gravis would result in very few therapeutic options being available for these patients. Instead, any time a new medication is given to a patient with myasthenia gravis, it is prudent to assume it might exacerbate the condition and to monitor accordingly.
The Myasthenia Gravis Foundation of America document wisely concludes:
The best recommendation is to be alert to those drugs which have been reported in the literature to be associated with a development of or worsening of myasthenia gravis, and to be cautious in using such drugs in known myasthenics. One can safely say that many drugs can have an effect on neuromuscular transmission and, in occasional patients, appear to adversely affect their clinical status – particularly if they have a known underlying defect of neuromuscular transmission. It behooves the neurologist to consider the potential for increasing weakness in any patient receiving a new medication, even if it is not on a list of drugs reported to aggravate myasthenia gravis.
You can access my free download area with 19 different resources for hospital pharmacists at pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.